[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Crossroads
Clinician's Corner
September 3, 2008

A 39-Year-Old Man With HIV-Associated Lipodystrophy

Author Affiliations

Author Affiliation: Dr Fuller is Associate Professor, Boston University School of Medicine, and Staff Member, Center for HIV/AIDS Care and Research, Boston Medical Center, Boston, Massachusetts.

JAMA. 2008;300(9):1056-1066. doi:10.1001/jama.300.5.jrr80007
Abstract

Human immunodeficiency virus (HIV)–associated lipodystrophy refers to fat accumulation, also known as lipohypertrophy, and fat wasting, also known as lipoatrophy. Both conditions can be very disturbing to patients and have been associated with metabolic disturbances such as insulin resistance and hyperlipidemias. The prevalence of HIV-associated lipodystrophy ranges from 6% to 69% in the medical literature. Although no clear associations have been made between specific drugs and HIV lipohypertrophy, stavudine and zidovudine have been implicated in the development of HIV lipoatrophy. The case of Mr B, a 39-year-old man with HIV-associated lipodystrophy whose facial changes are a cause of significant distress, highlights the need for clinicians to be attuned to the psychological impact that lipodystrophy can have on patients, especially because it may serve as a disincentive to adherence to antiretroviral drug regimens, resulting in an increased risk of developing viral resistance.

×